Kentucky, 2019

Flooding in Kentucky, April 20 to 28, 2019

April 20 to 28, 2019 · NWS PAH · 3 events in 3 counties and zones

The Green River and portions of the Ohio River rose above flood stage late in the month. The flooding was minor, consisting of flooded fields and woodlands in the flood plain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Green River and portions of the Ohio River rose above flood stage late in the month. The flooding was minor, consisting of flooded fields and woodlands in the flood plain. A few county roads were affected. From the 18th through the 20th, numerous showers and a few thunderstorms produced rain amounts of 1 to 3 inches. Deep southerly flow brought plenty of moisture northward for the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 2:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 20, 2:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
351 AM CDT Sat Apr 20 2019

.SHORT TERM...(Today through Monday night)
Issued at 345 AM CDT Sat Apr 20 2019

The deep upper level low pressure system that has been so slow to
move across the region during the past 24-48 hours will finally
make a slow exit today. Consequently, the persistent clouds and
showers rotating over sw IN and the Pennyrile region of western KY
overnight will gradually shift east as the day progresses. It may
even take until mid afternoon or so for the clouds to exit our
far eastern counties. Meanwhile, much of the rest of the forecast
area should experience a much nicer day compared Friday, with
plentiful sunshine ans warmer temperatures into the 60s. One
negative, however, will be with northerly winds that will continue
to gusts 20 to 30 mph at most locations.

Winds will settle down tonight though as a ridge of high pressure
settles in over the region. Clear skies and light winds will
promote a chilly Easter sunrise, with readings down in the upper
30s to mid 40s. Easter Sunday will turn out very nice though.
Clear, blue skies and a developing light south to southwest winds
will boost afternoon temperatures well into the 70s. Similar
temperatures are expected on Monday as the surface high shifts
farther southeast. Increasing southerly winds may even push
reading to 80 degrees or so in some locations.

.LONG TERM...(Tuesday through Friday)
Issued at 345 AM CDT Sat Apr 20 2019

From the early week runs of the numerical models until now, there
continues to be day to day variability on the slow progression of a
positive tile trough axis through the central part of the U.S.
through mid-week.

The ECMWF, GFS, and Canadian maintain some form of split flow
through 00z Wednesday (7 pm CDT Tuesday) and are similar in phasing
the northern and southern stream between Tuesday evening and Friday
morning. Of course, there are variations in the southern end of the
trough from TX to LA, with the ECWMF and Canadian numerical models
attempting to develop a closed low.

The development of the closed low in the southern U.S. would impact
the overall development of convection over the WFO PAH forecast area
to a more diurnally expansive feature. That is, a larger area of
convective potential during the day, with a smaller area closer to
the better forcing at night.

Given the model variability, the low end PoP probability for the WFO
PAH forecast area is the best solution for a low confidence forecast
at this time. With that in mind, made little changes to the
regionally blended model forecast initialization.

&&

.AVIATION...
Issued at 1120 PM CDT Fri Apr 19 2019

Rain is finally out of KCGI/KPAH/KMVN, but will last through much
of the overnight hours for KEVV/KOWB, ending btwn 12Z-15Z. MVFR
cigs and maybe occasional MVFR vsbys will accompany this rain. It
will take much of the morning and afternoon for the lingering
MVFR/VFR cigs to slowly move east and out of the area. Winds will
be another issue and they will likely be gusty out of the
northwest for much of the forecast period, tapering off by
Saturday evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...Smith
Hazardous weather outlook, Apr 20, 3:09 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
409 AM CDT Sat Apr 20 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
409 AM CDT Sat Apr 20 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A small chance of thunderstorms is forecast over part of
the outlook area between late Tuesday through Thursday. Locally
heavy rain and lightning are the main hazards at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Muhlenberg

When
April 20, 4:00 AM CST to April 25, 3:00 AM CST
Where
Muhlenberg County, Paradise to 0.71 mi SE of Martwick
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Flood, McLean

When
April 22, 6:00 AM CST to April 24, 8:00 AM CST
Where
McLean County, Calhoun to 0.56 mi E of Calhoun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

Flood, Union

When
April 23, 8:00 AM CST to April 28, 7:00 AM CST
Where
Union County, 3.43 mi NE of Uniontown to 3.16 mi NNE of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.805, -87.886

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814267, 814268, 814266.